The case of a service member diagnosed with post-traumatic stress disorder but found instead to have brain damage caused by a malaria drug raises questions about the origin of similar symptoms in other post-9/11 veterans.
According to the case study published online in Drug Safety Case Reports in June, a U.S. military member sought treatment at Walter Reed National Military Medical Center in Bethesda, Maryland, for uncontrolled anger, insomnia, nightmares and memory loss.
The once-active sailor, who ran marathons and deployed in 2009 to East Africa, reported stumbling frequently, arguing with his family and needing significant support from his staff while on the job due to cognitive issues.
Physicians diagnosed the service member with anxiety, PTSD and a thiamine deficiency. But after months of treatment, including medication, behavioral therapy and daily doses of vitamins, little changed.
The patient continued to be hobbled by his symptoms, eventually leaving the military on a medical discharge and questioning his abilities to function or take care of his children.
It wasn’t until physicians took a hard look at his medical history, which included vertigo that began two months after his Africa deployment, that they suspected mefloquine poisoning: The medication once used widely by the U.S. armed forces to prevent and treat malaria has been linked to brain stem lesions and psychiatric symptoms.
While no test is available to prove the sailor suffered what is called “mefloquine toxicity,” he scored high enough on an adverse drug reaction probability survey to tie his symptoms to the drug, also known as Lariam.
The sailor told his Walter Reed doctors that he began experiencing vivid dreams and disequilibrium within two months of starting the required deployment protocol.
Symptoms can last years
Case reports of mefloquine side effects have been published before, but the authors of “Prolonged Neuropsychiatric Symptoms in a Military Service Member Exposed to Mefloquine” say their example is unusual because it shows that symptoms can last years after a person stops taking the drug.
And since the symptoms are so similar to PTSD, the researchers add, they serve to “confound the diagnosis” of either condition.
“It demonstrates the difficulty in distinguishing from possible mefloquine-induced toxicity versus PTSD and raises some questions regarding possible linkages between the two diagnoses,” wrote Army Maj. Jeffrey Livezey, chief of clinical pharmacology at the Walter Reed Army Institute of Research, Silver Spring, Maryland.
Once the U.S. military’s malaria prophylactic of choice, favored for its once-a-week dosage regimen, mefloquine was designated the drug of last resort in 2013 by the Defense Department after the Food and Drug Administration slapped a boxed warning on its label, noting it can cause permanent psychiatric and neurological side effects,
50,000 prescriptions in 2003
At the peak of mefloquine’s use in 2003, nearly 50,000 prescriptions were written by military doctors.
That figure dropped to 216 prescriptions in 2015, according to data provided by the Defense Department. According to DoD policy, mefloquine is prescribed only to personnel who can’t tolerate other preventives.
But Dr. Remington Nevin, a former Army epidemiologist and researcher at the Johns Hopkins Bloomberg School of Public Health in Baltimore, said any distribution of the drug, which was developed by the Army in the late 1970s, is too much.
“This new finding should motivate the U.S. military to consider further revising its mefloquine policy to ban use of the drug altogether,” Nevin told Military Times.
While a case study is a snapshot of one patient’s experience and not an indication that everyone who took or takes mefloquine has similar issues, one randomized study conducted in 2001 — more than a decade after the medication was adopted by the military for malaria prevention — showed that 67 percent of study participants reported more than one adverse side effect, such as nightmares and hallucinations, and 6 percent needed medical treatment after taking the drug.
Yet mefloquine remains on the market while Walter Reed Army Institute of Research conducts research on medications in the same family as mefloquine, including tafenoquine, hoping to find a malarial preventive that is less toxic but as effective.
Mefloquine was developed under the Army’s malaria drug discovery program and approved for use as a malaria prophylactic in 1989. Shortly after commercial production began, stories surfaced about side effects, including hallucinations, delirium and psychoses.
Once considered ‘well-tolerated’
Military researchers maintained, however, that it was a “well-tolerated drug,” with one WRAIR scientist attributing reports of mefloquine-associated psychoses to a “herd mentality.”
“Growing controversies over neurological side effects, though, are appearing in the literature, from journal articles to traveler’s magazines and resulting legal ramifications threaten global availability,” wrote researcher Army Col. Wilbur Milhous in 2001. “As the ‘herd mentality’ of mefloquine associated psychoses continues to gain momentum, it will certainly affect operational compliance and readiness. … The need for a replacement drug for weekly prophylaxis will continue to escalate.”
Mefloquine was implicated in a series of murder-suicides at Fort Bragg, North Carolina, in 2002, and media reports also tied it to an uptick in military suicides in 2003.
A 2004 Veterans Affairs Department memo urged doctors to refrain from prescribing mefloquine, citing individual cases of hallucinations, paranoia, suicidal thoughts, psychoses and more.
The FDA black box warning nine years later led to a sharp decline in demand for the medication. But while the drug is no longer widely used, it has left damage in its wake, with an unknown number of troops and veterans affected, according to retired Navy Cmdr. Bill Manofsky, who was discharged from the military in 2004 for PTSD and later documented to have mefloquine toxicity.
He said the Defense Department and VA should do more to understand the scope of the problem and reach out to those who have been affected.
“I’m kind of the patient zero for this and I now spend my life trying to help other veterans who have health problems that may have been caused by mefloquine. More needs to be done,” Manofsky said.
He said while there is no cure for the vertigo and vestibular damage or the psychiatric symptoms caused by mefloquine, treatments for such symptoms, such as behavior and vestibular therapy help.
And, he added, simply having a diagnosis is comforting.
Veterans can seek help
“Veterans need to come forward,” he said. “The VA’s War Related Illness and Injury Study Center can help.”
The patient in the case study written by Livezey continues to see a behavioral therapist weekly but takes no medications besides vitamins and fish oil.
He sleeps just three to four hours a night, has vivid dreams and nightmares and vertigo that causes him to fall frequently, and continues to report depression, restlessness and a lack of motivation.
The sailor’s experience with mefloquine has been “severely life debilitating” and Livezey notes that the case should alert physicians to the challenges of diagnosing patients with similar symptoms.
“This case documents the potential long-term and varied mefloquine-induced neuropsychiatric side effects,” he wrote.